Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 5:18 PM CST for Crittenden County, Cross County, Poinsett County, Arkansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 5:18 PM CST (23:18 UTC)
- Expired
- Feb 24, 2018, 6:00 PM CST
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 5:25 PM CST | TSTM WND DMG | 2 W Cherry Valley, AR | A HOME AND METAL SHOP BUILDING WERE DAMAGED ON HIGHWAY 42 BETWEEN HICKORY RIDGE AND CHERRY VALLEY. |
| Feb 24, 5:50 PM CST | TSTM WND DMG | Marked Tree, AR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:16 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
599 WUUS54 KMEG 242318 SVRMEG ARC035-037-111-250000- /O.NEW.KMEG.SV.W.0009.180224T2318Z-180225T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 518 PM CST SAT FEB 24 2018 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... Southeastern Poinsett County in eastern Arkansas... Northwestern Crittenden County in eastern Arkansas... Cross County in eastern Arkansas... * Until 600 PM CST * At 518 PM CST, severe thunderstorms were located along a line extending from 6 miles southeast of Waldenburg to near Vanndale, moving east at 70 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wynne, Marked Tree, Earle, Harrisburg, Lepanto, Parkin, Tyronza, Cherry Valley, Hickory Ridge, Vanndale, Fisher, Three Forks, Payneway, Deckerville, Weona Junction, Brushy Lake, McElroy, Bay Village, Coldwater and Alto. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 900 PM CST for eastern Arkansas. LAT...LON 3550 9103 3570 9029 3532 9030 3517 9103 TIME...MOT...LOC 2318Z 248DEG 62KT 3550 9084 3529 9088 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
136 WWUS54 KMEG 242339 RRA SVSMEG Severe Weather Statement National Weather Service Memphis TN 539 PM CST SAT FEB 24 2018 ARC035-037-111-250000- /O.CON.KMEG.SV.W.0009.000000T0000Z-180225T0000Z/ Poinsett AR-Crittenden AR-Cross AR- 539 PM CST SAT FEB 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHEASTERN POINSETT...NORTHWESTERN CRITTENDEN AND CROSS COUNTIES... At 539 PM CST, severe thunderstorms were located along a line extending from 7 miles west of Marked Tree to 7 miles northwest of Parkin, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wynne, Marked Tree, Earle, Lepanto, Parkin, Tyronza, Cherry Valley, Vanndale, Three Forks, Payneway, Deckerville, Weona Junction, Brushy Lake, McElroy, Bay Village, Coldwater, Alto, Judd Hill, River Front and Galilee. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 900 PM CST for eastern Arkansas. LAT...LON 3547 9089 3570 9029 3532 9030 3517 9103 TIME...MOT...LOC 2339Z 252DEG 46KT 3556 9055 3536 9062 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:48 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 24, 3:48 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CST Sat Feb 24 2018
.DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.
South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 249 PM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 249 PM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through late tonight. SWC
In the hours before
Special weather statement, Feb 24, 12:37 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018
TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...
Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.
LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888Local storm report, Feb 24, 2:24 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 5 NE JACKSON 35.69N 88.75W
02/24/2018 E40 MPH MADISON TN FIRE DEPT/RESCUE
TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
DELAYED REPORT, TIME ESTIMATED.
&&
WLCLocal storm report, Feb 24, 5:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD IMBODEN 36.20N 91.18W
02/24/2018 LAWRENCE AR PUBLIC
FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 9:26 AM CST | Dense Fog Advisory | MEG | Clay, Greene, Lawrence, Randolph | 4 hr |
| Feb 24, 1:32 PM CST | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Randolph | 6 hr |
| Feb 24, 4:28 PM CST | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 4 hr |
| Feb 24, 4:33 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Randolph | 42 min |
| Feb 24, 4:51 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 39 min |
| Feb 24, 5:02 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 43 min |
| Feb 24, 5:05 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 40 min |
| Feb 24, 5:06 PM CST | Tornado Warning | MEG | Clay, Randolph | 24 min |
| Feb 24, 5:14 PM CST | Tornado Warning | MEG | Clay, Greene, Randolph | 46 min |
| Feb 24, 5:15 PM CST | Tornado Warning | MEG | Clay, Craighead, Greene, Lawrence | 24 min |
| Feb 24, 5:29 PM CST | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 10 min |
| Feb 24, 5:34 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Lee, St. Francis | 41 min |
| Feb 24, 5:40 PM CST | Flash Flood Warning | MEG | Lee, St. Francis | 5 hr |
| Feb 24, 5:42 PM CST | Flash Flood Warning | MEG | Mississippi | 6 hr |
| Feb 24, 5:42 PM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Crittenden, Greene, Mississippi, Poinsett | 48 min |
| Feb 24, 5:56 PM CST | Tornado Warning | MEG | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.